Montana, 2019

Hail and Damaging Wind in Montana, May 13, 2019

May 13, 2019 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm over Custer County produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm over Custer County produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 13, 2:32 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, May 13, 2:32 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
332 PM MDT Mon May 13 2019

.SHORT TERM...valid for Tue and Wed...

For the most part, the backdoor front across northeastern Montana
will remain there, before moving off to the east. Could see some
thunderstorms this evening mainly from Miles City east. Tuesday
morning will dry as the high pressure will continue to dominate.
By the late afternoon Tuesday, a Pacific front will move into the
area. This will spread scattered showers and thunderstorms across
the western zones. Overnight, the shower activity will dry out.
Wednesday will see the main ridge axis start to push east through
the forecast area, as head of a west coast trough. This will let
more moisture and energy work in from the west increase the shower
and thunderstorm activity from west to east through the day.
Reimer

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Confidence remains high for wet and cool conditions through the
extended period but confidence is somewhat low in rainfall amounts
and locations. Models are not in the best agreement especially
for Thursday night and Friday as the GFS keeps a large area of
rainfall over much of the forecast area but the EC continues to
bring a dry slot into portions of our central and eastern
counties.

The best day for thunderstorms, at least stronger, looks to be
Thursday and possibly Friday as these will be the warmest days.
For the weekend, conditions look to be cool enough for a general
rain with embedded thunder. Saturday looks to be the wettest day
of the weekend with possible improvements Saturday night and
Sunday with another wet system arriving Monday. Temperatures may
be cold enough Saturday night for a rain/snow mix near the Dakota
borders. Given how the models are having a difficult time with
this system, no significant changes were made to the previous
extended forecast. Hooley

&&

.AVIATION...

A weak front will move southwest across the forecast area by
early evening switching winds to the northeast for KMLS, KBIL and
KSHR for a brief period tonight. Skies will be mostly sunny into
the evening hours with partly cloudy skies overnight. An isolated
shower or thunderstorm and MVFR condition is possible over the
mountains and adjacent foothills, as well as areas near the Dakota
borders. Otherwise, VFR conditions will prevail through tonight.
Expect mountain obscurations at times. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 052/080 057/081 054/076 053/069 047/058 043/061 043/056
    12/T    12/T    33/T    57/T    66/W    63/W    33/W
LVM 047/077 050/074 050/070 048/062 043/056 039/058 039/054
    34/T    24/T    44/T    58/T    76/W    64/W    45/W
HDN 050/080 054/082 054/078 053/072 047/058 042/060 041/058
    11/T    11/T    22/T    36/T    67/W    63/W    43/W
MLS 051/078 055/082 053/076 055/068 048/057 042/057 041/057
    21/B    10/B    22/T    55/T    66/W    54/W    33/W
4BQ 050/079 054/082 053/079 055/074 048/058 041/057 041/058
    01/B    11/B    22/T    34/T    36/W    54/W    34/W
BHK 047/075 052/082 050/074 049/064 044/057 039/054 038/055
    21/B    11/B    12/T    45/T    55/W    54/W    34/W
SHR 048/077 051/080 051/078 052/072 046/057 040/058 040/059
    22/T    12/T    22/T    35/T    35/W    43/W    44/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 13, 4:50 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Billings MT
550 PM MDT Mon May 13 2019

MTZ031-140030-
Northern Rosebud MT-
550 PM MDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Cohagen, or 29 miles southeast of Jordan, moving
southeast at 35 mph.

Dime size hail and winds in excess of 30 mph are possible with this
storm.

This storm will remain over mainly rural areas of northern Rosebud
County, including the following locations... Rock Springs and Angela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10670 4684 10608 4683 10609 4683 10612
      4662 10612 4647 10626 4686 10674
TIME...MOT...LOC 2349Z 311DEG 34KT 4694 10665

Chambers
Special weather statement, May 13, 5:42 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Billings MT
642 PM MDT Mon May 13 2019

MTZ032-140115-
Custer MT-
642 PM MDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Miles City, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm. A wind gust of 48 mph was reported with this storm near Rock
Springs.

This strong thunderstorm will be near...
  Miles City around 655 PM MDT.

Other locations impacted by this storm include Matthews Recreation
Area, Twelve Mile Dam and Strawberry Hill Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4650 10534 4611 10577 4646 10616 4648 10615
      4648 10612 4663 10612 4667 10607
TIME...MOT...LOC 0040Z 311DEG 49KT 4655 10606

Chambers

The radar

The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Custer

When
May 13, 6:08 PM MST
Where
Custer County, 0.48 mi W of Miles City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

A 61 mph wind gust was reported at the Miles City airport. In addition, a porch roof was blown off a residence in Miles City.

Hail, Custer

When
May 13, 6:15 PM MST
Where
Custer County, 0.95 mi W of Miles City
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
46.400, -105.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818389, 818391.